STATINS: The 'safe' drug that may cause Parkinson's disease
Everyone seems to be popping a cholesterol- lowering statin drug these days. They have become part of the daily health regime for millions of people, and they are considered to be so safe that one statin - simvastatin - is available over-the-counter in the UK without a prescription.
They're not safe, of course, and a new study that links statins to Parkinson's, the disease of the central nervous system, underlines the point.
Statins reduce levels of the 'bad' LDL cholesterol - and the new study, from the University of North Carolina, believes these lowered levels may trigger Parkinson's. Sufferers can have levels of LDL cholesterol that are three times below the average.
Researchers are so concerned by their discovery that they are initiating an immediate and major study involving 16,000 participants.
This is not exactly the first piece of bad news about the 'safe' statins. One statin, Baycol, was withdrawn from the market in 2001 after 31 people died from rhabdomyolysis, a muscle-weakening disease caused by the drug. At the time, 601 further cases of rhadomyolysis and 38 deaths among statin users had been reported to America's drug regulator, the Food and Drug Administration.
Other reported side effects include heart failure,liver and kidney damage, myalgia, insomnia and sinusitis.
None of this will stop the statin rollercoaster. They are among the most popular drugs in the world, topping annual sales of $20bn, thanks in part to the creative prescribing flair of doctors, who are also dishing them out to patients with osteoporosis and Alzheimer's.
Source: Movement Disorders, published on-line on December 18, 2006.